Wisconsin, 2022Tornado and Flood in Wisconsin, July 23, 2022
July 23, 2022 · NWS ARX · 14 events in 4 counties and zones
Two rounds of storms moved across western Wisconsin on July 23rd. The first occurred in the afternoon and produced a tornado and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $263,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of storms moved across western Wisconsin on July 23rd. The first occurred in the afternoon and produced a tornado and wind damage. A brief EF0 tornado occurred just east of La Crosse (La Crosse County) that damaged trees along its path. The storms also produced high winds that caused considerable damage in and near Stoddard (Vernon County). A camper was blown over injuring the occupants and numerous trees and power lines were blown down. Trees were also blown down from near Viroqua (Vernon County) east to Ontario (Vernon County) and La Farge (Vernon County). The second round of storms occurred in the late evening and blew down trees near Wauzeka (Crawford County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 23, 1:10 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
210 PM CDT Sat Jul 23 2022
.DISCUSSION...(This evening through Saturday)
Issued at 211 PM CDT Sat Jul 23 2022
Key Messages:
- Threat for flooding tonight in the wake of this afternoon's
strong to severe storms.
- Cooler temperatures on deck for next week.
- Rain chances return Tuesday, storms possible.
Possible Flooding Threat Tonight:
In the wake of this afternoon's strong to severe storms, flooding
could become a threat. If storms take up a training pattern, the
same locations could see multiple rounds of precipitation,
increasing their risk for flooding impacts. HREF has continued to
suggest a maximum rainfall axis along Interstate 90, though
depending on storm tracks, this location could shift. The max total
solution from HREF suggests that 5+ inches are possible, with some
areas possibly receiving upwards of 7 inches of rain. Probability
matched mean runs orient the axis similarly, but leans towards a 2-4
inch solution, with some spots of 5+ inches possible. Again, these
amounts and impacted locations could shift depending on how storms
orient themselves this afternoon into this evening. But with
training storms expected, lingering flooding is certainly a risk for
the overnight hours.
Cooler Next Week, Rain Chances Return Tuesday:
Cooler temperatures are on the way next week with highs in the upper
70s and lower 80s as the area settles into a northwest flow pattern.
The EC has been trending towards these cooler temperatures for the
past couple runs, adding to confidence. These highs would be a bit
below normal (around 5 degrees) for this time of year, but also a
nice respite from warmer temperatures we have seen this past week!
Precipitation chances return Tuesday as bits of shortwave energy and
a cold front move across the area. Still some timing and spatial
differences between ensemble and deterministic models, but in
general the precip looks to arrive in the afternoon to evening.
There are some thunderstorm chances associated with the showers,
though storm parameters are generally more favorable to the south of
the area. Higher CAPE values are to the south, but GEFS suggests a
20-40% chance of exceeding 1000 J/kg in the southern half of the
area. Timing of the front would impact if this instability can be
utilized in the development of storms, but peak time for CAPE values
appears to be Tuesday evening. More favorable deep layer shear is to
the west, which again, depending on timing, could be a contributor
to storm development in the west. GEFS suggests a 10-20% chance of
PWATs greater than 2 inches across the area, with higher values to
the south. Deterministic models come to a solution of about 1.5-1.75
inches across the area, which would help fuel storms and could
contribute to the potential for locally heavy rain. However, with
varying model solutions, not high confidence with that yet. Overall,
severe risk still appears low. As for rainfall totals, the EC
suggests a couple tenths with lower amounts towards the north,
though this will be more refined as the event nears.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Jul 23 2022
Ongoing thunderstorms to the west will move into the area at the
beginning of the TAF period. When thunderstorms reach the
airports, expect deteriorated visibilities and lower ceilings.
Periods of MVFR conditions are expected with the storms. Winds
will also be gusty, particularly at KRST where gusts could be as
high as 50 kts. Showers and storms will linger into the late
evening at both sites before clearing out overnight. Ceilings
should remain lower overnight before skies become clearer tomorrow
morning. South/southeast winds will become more west/northwest and
less gusty overnight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ061.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ018-019-029-030.
&&
DISCUSSION...Dahl
AVIATION...Dahl
Hazardous weather outlook, Jul 23, 3:07 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
407 AM CDT Sat Jul 23 2022
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
407 AM CDT Sat Jul 23 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
A potentially significant severe weather event has become
increasingly likely for this afternoon and evening. Damaging
winds in excess of 70 mph, large hail near 2", and heavy rainfall
are the main threats. Cannot rule out the possibility for
isolated tornadoes. Repeated rounds of heavy rain would increase
the threat for localized flash and urban flooding. There are some
questions on where the highest impacts may occur and this could
still shift north or south.
Afternoon and early evening heat indices around 100 are expected
this afternoon but mainly for areas south of highway 18 across
portions of northeast Iowa and far southwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Storms are possible Tuesday night into Wednesday. At this time,
organized severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon and evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Local storm report, Jul 23, 1:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 4 W PRESTON 43.67N 92.16W
07/23/2022 M49 MPH FILLMORE MN AWOS
REPORTED AT FILLMORE CO. AIRPORT
&&
SHEALocal storm report, Jul 23, 1:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD AUSTIN 43.67N 92.97W
07/23/2022 MOWER MN BROADCAST MEDIA
STREET FLOODING REPORTED
&&
SHEALocal storm report, Jul 23, 1:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HEAVY RAIN 3 W ROCHESTER 44.01N 92.54W
07/23/2022 M1.90 INCH OLMSTED MN TRAINED SPOTTER
&&
SHEALocal storm report, Jul 23, 1:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND GST 2 N RUSHFORD 43.84N 91.75W
07/23/2022 E50 MPH FILLMORE MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 23, 2:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST NODINE 43.90N 91.45W
07/23/2022 E45 MPH WINONA MN PUBLIC
&&
SHEALocal storm report, Jul 23, 2:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 W LEWISTON 43.98N 91.93W
07/23/2022 WINONA MN EMERGENCY MNGR
TREES BLOWN DOWN
&&
SHEAEvent by event
12 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, La Crosse
- When
- July 23, 2:20 PM CST
- Where
- La Crosse County, 1 mi E of La Crosse
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.800, -91.230
Several large trees were blown down across and near La Crosse. Some of the downed trees caused damage to homes and buildings.
Thunderstorm Wind, Vernon
- When
- July 23, 2:22 PM CST
- Where
- Vernon County, 0.69 mi S of Stoddard
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $175,000
- Reported by
- Law Enforcement
- Coordinates
- 43.660, -91.220
An estimated 70 mph wind gust occurred in Stoddard with lots of trees blown down. At the marina campground, at least one camper was flipped with the occupants sustaining minor injuries. Several vehicles were damaged by downed trees or branches. A rail line was closed when trees fell across it.
Thunderstorm Wind, La Crosse
- When
- July 23, 2:22 PM CST
- Where
- La Crosse County, 0.85 mi NW of West la Crosse
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.860, -91.260
An estimated 60 mph wind gust occurred on French Island. Numerous trees were blown down on the north end of the island, prompting the Town of Campbell to close Nelson Park.
Thunderstorm Wind, Vernon
- When
- July 23, 2:24 PM CST
- Where
- Vernon County, 1.65 mi ENE of Stoddard
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.680, -91.190
Numerous trees and power lines were blown down northeast of Stoddard.
Thunderstorm Wind, Vernon
- When
- July 23, 2:25 PM CST
- Where
- Vernon County, 2.07 mi N of Stoddard
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 43.700, -91.220
Two large trees were blown down north of Stoddard.
Thunderstorm Wind, La Crosse
- When
- July 23, 2:27 PM CST
- Where
- La Crosse County, 0.85 mi NE of Onalaska
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.890, -91.220
Several large tree branches were blown down in Onalaska.
Tornado, La Crosse
- When
- July 23, 2:33 PM CST to 2:36 PM CST
- Where
- La Crosse County, 1.27 mi E of Medary to 1.3 mi SSW of West Salem Arpt
- Rating
- EF0
- Path length
- 2.49 mi
- Path width
- 40 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.869, -91.175
An EF0 tornado developed in the La Crosse River valley east of the city of La Crosse and moved southeast through marshlands before dissipating northwest of Barre Mills. Damage from this tornado was limited to some trees.
Flood, La Crosse
- When
- July 23, 2:37 PM CST to 4:15 PM CST
- Where
- La Crosse County, 0.94 mi NNW of La Crosse to 1.85 mi S of La Crosse
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.813, -91.255
Runoff from heavy rain caused street flooding to occur in La Crosse.
Thunderstorm Wind, Vernon
- When
- July 23, 2:52 PM CST
- Where
- Vernon County, 1.22 mi NW of Ross
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.560, -90.770
Several large trees were blown down east of Viroqua.
Thunderstorm Wind, Monroe
- When
- July 23, 2:58 PM CST
- Where
- Monroe County, 2.13 mi NNW of St Marys
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.830, -90.690
An estimated 60 mph wind gust occurred west of Norwalk.
Thunderstorm Wind, Vernon
- When
- July 23, 3:02 PM CST
- Where
- Vernon County, 0.85 mi NW of Ontario
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.730, -90.590
Several large trees were blown down in Ontario.
Thunderstorm Wind, Monroe
- When
- July 23, 3:17 PM CST
- Where
- Monroe County, 0.69 mi S of Kendall
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.790, -90.370
Several trees were blown down in Kendall.
Thunderstorm Wind, Vernon
- When
- July 23, 3:21 PM CST
- Where
- Vernon County, 0.5 mi E of Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.650, -90.340
Several large trees were blown down in Hillsboro.
Thunderstorm Wind, Crawford
- When
- July 23, 11:20 PM CST
- Where
- Crawford County, 5.09 mi W of Wauzeka
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.090, -90.980
Several trees were blown down west of Wauzeka.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Minnesota, July 23, 2022$80,000 · 3 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049050, 1049039, 1049051, 1049319, 1049040, 1049314, 1049911, 1049053, 1049339, 1049048, 1049340, 1049342, 1049341, 1049350.